There is relief for side effects of iron supplements

There is relief for side effects of iron supplements

The Medicine Cabinet РAsk the Harvard Experts 

By Howard LeWine, M.D.

Q: I have anemia and need to take an iron supplement, but it’s making me very constipated. Any suggestions?

A: Iron is hard on the digestive tract. Constipation is the most common side effect, but iron supplements can also cause nausea, indigestion, gas and bloating. The cause of the constipation is the iron itself, not any added ingredient.

If you have constipation from iron, one excellent solution is to ask your doctor for a liquid form of iron supplement, such as the brand Feosol. You can then experiment by gradually lowering your dose until you get to a level that does not cause you constipation.

You can also vary the amount of iron in your pill dose by changing the type of iron salt you’re taking. Iron is paired up as a salt with a variety of other ingredients. If you take 300 milligrams (mg) of ferrous sulfate, you’ll get 60 mg of iron within each dose. If you take 300 mg of ferrous gluconate, you’ll only have 34 mg of iron in each dose. The ferrous gluconate dose is less constipating for many people. The trade-off is that it replaces your iron more slowly.

You may notice that you have less constipation if you take your iron supplement with food. This is generally not recommended, though, because you won’t absorb as much of your iron dose if you take it with your meal.

Slow-release forms of iron may be less constipating, but they have their downside. The very first part of your intestine (the duodenum and the first part of your jejunum) is where iron is absorbed best. A slowly releasing iron pill can travel past this area before releasing iron, so that you don’t ever have a chance to absorb it.

To avoid constipation, drink plenty of fluids and try to be more physically active. If you need fiber, go with dietary changes before supplements. Eat more whole grain foods and vegetables such as carrots, cucumbers, zucchini and celery. Take it slow, since these foods often increase intestinal gas.

Fiber supplements are safe; generic brands can save you some money. Start with low doses, since these products also increase gas.

If you’re already very constipated, adding more fiber may temporarily make things worse. Best to call your doctor’s office for advice.

(Howard LeWine, M.D., is an assistant professor of medicine at Harvard Medical School.)

(For additional consumer health information, please visit www.health.harvard.edu.)

(c) 2015 PRESIDENT AND FELLOWS OF HARVARD COLLEGE. ALL RIGHTS RESERVED. DISTRIBUTED BY TRIBUNE CONTENT AGENCY, LLC.